Pennsylvania, 2018Flash Flood and Hail in Pennsylvania, August 5, 2018
August 5, 2018 · NWS PBZ · 6 events in 3 counties and zones
Isolated thunderstorms managed to form in a hot and humid pattern. Weak steering flow led to some localized flash flooding in Allegheny County, and steep lapse rates/high instability combined with dry air aloft to produce hail and wind damage in a few instances.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms managed to form in a hot and humid pattern. Weak steering flow led to some localized flash flooding in Allegheny County, and steep lapse rates/high instability combined with dry air aloft to produce hail and wind damage in a few instances.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 5, 12:41 PM EST, 25 minutes earlier.
Area forecast discussion, Aug 5, 12:41 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
141 PM EDT Sun Aug 5 2018
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
Scattered afternoon and early evening showers and storms are
expected today and Monday, with otherwise hot and humid
conditions prevailing. Seasonable warmth and humidity will be
interrupted by likely storms with a Tuesday cold frontal
approach.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With early afternoon update, primary change was to add slight
chance pops in all locations slightly sooner than the previous
forecast, considering isolated showers and thunderstorms have
already developed at this time. Previous discussion follows.
12Z KPIT sounding shows steep low level lapse rates beneath a
narrow warm and very dry nose centered around 750mb. Strong
surface heating should allow any boundary layer inhibition to be
overcome once temperatures break 80 degrees, which should lead
to fairly widespread Cu development beneath the aforementioned
mid level inversion.
The big question is whether sufficient forcing exists for deep
moist convection this afternoon/early evening given the large
low-mid level cul present in the 12Z height field analysis.
Given the "ready and waiting" sounding present this morning, and
despite the erratic/weak vertical wind profile, feel the
isolated chances mention by the previous forecast are warranted.
Pulse slow/erratic moving storm motion can be expected, but
given the very large theta-e lapse rates, any "beefy" storm with
even modest updraft longevity could produce microbursts given
the available dry air present aloft.
Otherwise, an uncomfortable afternoon ahead with upper 80s max
temps looking kosher, yielding heat indices into the low 90s
and almost no wind to speak of.
Bookbinder
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A shortwave trough ploughing across the Nrn Plains and Wrn
Great Lakes today is progged to shunt the aforementioned
shortwave ridge eastward on Monday. This scenario should support
isolated afternoon convection once again with persistent
inhibition from warm mid levels and an overall lack of immediate
forcing. Rain chances will then slowly increase Monday night
with the approach of the main trough and associated cold front,
which is likely to generate showers and storms on Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Ern CONUS troughing is then forecast to maintain daily/periodic
rain chances and near average temperature into the weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Convective temperatures breached easily this afternoon, and
shower/thunderstorm coverage growing quickly. As of 18Z, the
PIT-HLG corridor has the most activity although airports
themselves remain dry. This could change here and eslewhere,
with isolated microbursts, occasional lightning and brief IFR
restrictions to visibility in heavy rain in the strongest
storms.
Otherwise, VFR conditions expected with caveats for pre-dawn
fog, in and around river valleys (BVI, DUJ in particular).
OUTLOOK...
The next chance for general restrictions is likely with a Tuesday
cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 5, 2:17 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Sun Aug 5 2018
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Sun Aug 5 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 5, 12:44 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
144 PM EDT SUN AUG 5 2018
WVZ001-051800-
Hancock-
144 PM EDT SUN AUG 5 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL HANCOCK COUNTY...
At 144 PM EDT, a strong thunderstorm was located over New Cumberland,
or near Weirton, moving east at 15 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
This storm will remain over mainly rural areas of east central
Hancock County.
LAT...LON 4047 8059 4053 8059 4052 8052 4045 8052
TIME...MOT...LOC 1744Z 276DEG 11KT 4050 8055
Bookbinder
Event by event
3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Allegheny
- When
- August 5, 1:06 PM EST
- Where
- Allegheny County, 0.85 mi SW of Dormont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.393, -80.043
County 911 officials reported that a tree fell on a residential porch on Grandin Avenue.
Thunderstorm Wind, Allegheny
- When
- August 5, 1:06 PM EST
- Where
- Allegheny County, 0.14 mi S of Dormont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.398, -80.030
County 911 officials reported that a number of trees were down near Edgehill Avenue and Windermere Avenue.
Flash Flood, Allegheny
- When
- August 5, 1:20 PM EST to 3:10 PM EST
- Where
- Allegheny County, 1.6 mi NNW of Brentwood to 1.58 mi NNW of Brentwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.391, -79.982
County law enforcement reported flooding near the intersection of Becks Run Road and Raven Street. One vehicle was stuck in the water.
Hail, Washington
- When
- August 5, 1:50 PM EST
- Where
- Washington County, 0.79 mi NE of Mc Murray
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.288, -80.069
Citizens of Washington County reported hail.
Hail, Washington
- When
- August 5, 2:05 PM EST
- Where
- Washington County, Venetia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.250, -80.050
Citizens of Washington County reported hail.
Thunderstorm Wind, Westmoreland
- When
- August 5, 3:07 PM EST
- Where
- Westmoreland County, 1.96 mi WNW of Shearersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.634, -79.682
County 911 officials reported that trees were blown down along Garvers Ferry Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 5 to 6, 20181 death · 23 injured · 6 events
- Hail and Damaging Winds in Mississippi, August 5 to 7, 2018$155,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in Florida, August 5, 2018$70,000 · 2 events
- Hail and Damaging Wind in Michigan, August 5, 2018$20,000 · 1 in hail · 4 events
- Damaging Winds in Kansas, August 5, 2018$17,000 · 78 kt wind · 3 events
- Tornado and Hail in Iowa, August 5, 2018EF0 · 11 events
- Hail and Damaging Winds in Colorado, August 5, 20182.75 in hail · 7 events
- Damaging Winds in Wyoming, August 5, 201868 kt wind · 6 events
- Damaging Winds and Lightning Strike in Illinois, August 5, 2018$10,000 · 60 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, August 5, 20181 in hail · 4 events
- Hail and Damaging Winds in Iowa, August 5, 201870 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 5, 20181 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778191, 778192, 778188, 778189, 778190, 778193.